Tramadol is an opiate analgesic medication that is used to treat pain. According to the U.S. National Library of Medicine, tramadol can relieve moderate to severe pain. It can be used by people who need ongoing pain management.

While tramadol is safe when used according to prescribed instructions, it can be hazardous when abused. There are many dangers associated with mixing tramadol with other drugs, including respiratory depression, overdose, and even death.

What is Tramadol?

Tramadol is an opioid medication that’s used to treat moderate to severe pain symptoms. It’s the generic name for a drug that’s sold under the brand names Ultram and Conzip. You can also find tramadol in a medication called Ultracet, which combines the opioid with the common pain reliever acetaminophen. As an opioid, tramadol is in a class of medications that are able to bind to opioid receptors in your brain and body. These opioid receptors are designed to bind with endorphins, which is a naturally occurring chemical messenger in the body that’s designed to manage your pain response. Opioids like tramadol are more powerful than your natural endorphins, which is why they’re useful in managing moderate to severe pain symptoms. 

However, opioids are also addictive, especially when they’re taken in high doses or used consistently for long periods of time. Opioids can cause chemical dependence and addiction, which are related but separate problems. Chemical dependence is a consequence of your body’s adaptation to the drug in your system. As you take tramadol consistently over a period of time, you may notice that it’s not as potent as the same dose you started with. This is caused by your body adapting your brain chemistry around the use of tramadol. If you stop taking tramadol, it could cause uncomfortable flu-like withdrawal symptoms.

Addiction is a chronic and progressive disease that affects the reward center of the brain to cause powerful compulsions to use a drug that is difficult to control. Addiction to an opioid is officially diagnosed as an opioid use disorder.

Addiction is often associated with frequent recreational use and mixing multiple drugs together. Even if you don’t intend to mix tramadol with other substances, it may come with other drugs in it when you buy it from an illicit source.

Use of Tramadol

Tramadol can interact with many different medications and can be dangerous if not taken as directed.

Pain management can be complicated, which is why it is important to only take opioid medications like tramadol as directed. Emergency room visits for incidents involving misuse of prescription drugs rose 76 percent, and adverse reactions related to general prescription use rose 86 percent, between 2005 and 2010.

As an opioid medication, tramadol acts on the opioid receptors in the brain, impacting the perception of pain and causing a general response in the body of depressing the central nervous system.

Is Tramadol Dangerous?

Tramadol is generally safe to use with a prescription from a doctor. Using the drug for short-term therapeutic pain relief in recommended doses is generally safe. Side effects might include itchiness and constipation. Like most opioids, tramadol is more dangerous in high doses and when it’s mixed with other substances. High doses of an opioid can lead to respiratory depression, which is when your breathing slows down or stops completely. You may also pass out or slip into a coma. A tramadol overdose can be life-threatening. 

Tramadol is even more dangerous when it’s combined with other drugs. Drugs that increase the effects of tramadol may cause these serious side effects in relatively moderate doses. Other opioids, alcohol, and other depressants can combine with tramadol for life-threatening effects. 

Tramadol misuse and abuse can also lead to some chronic conditions like opioid use disorder. Opioid use disorders may increase your likelihood of experiencing an overdose.

Polysubstance Abuse

Opioids can be safe when used as prescribed for the purposes of treating pain, but they have a potential for misuse and can be addictive. They can be very dangerous when mixed with other substances.

Overdose is possible when opioids are misused. The risk for complications and death from overdose increases when you mix opioids with other substances.

There are many different considerations with the various classes of drugs that can be mixed with tramadol. Different classes of substances have different reactions in the body.

For example, taking another depressant — like another painkiller or alcohol — with tramadol can result in further depressed breathing, increasing the likelihood of death from respiratory depression. Taking a stimulant like cocaine with tramadol can result in a sort of push-pull effect that strains the body’s systems.

The impact of other substances, when mixed with tramadol, will be affected by how much of each substance a person consumes, their individual tolerance levels to different substances, and the types of substances being used.

Tramadol and Alcohol

Drinking alcohol with tramadol increases the risk of serious side effects.

Alcohol can amplify the depressant effects of opioids, such as drowsiness, depressed breathing, loss of coordination, and loss of consciousness.

Studies have found that alcohol and opioids affect the same receptors in the brain, which accounts for the overlap in symptoms.

Alcohol and tramadol should not be mixed. Tell your doctor about your level of alcohol consumption if you have been prescribed tramadol for pain relief.

Tramadol and Stimulants

Medications in the opioid class, such as tramadol, have a depressant effect on the central nervous system, while stimulants like cocaine and amphetamines have an opposite, energizing effect on the same systems in the body. This can create unpredictable reactions and increase the risk of dangerous side effects.

Stimulants speed up the body, and opioids slow down the body. The body then needs more oxygen due to the effects of the stimulants, but the respiratory system is depressed due to depressant drugs like tramadol. This can cause the respiratory system to fail.

Respiratory failure is the main risk of using opioids. Combining opioids with stimulants can more quickly trigger this reaction.

Stimulant drugs include prescription ADHD medications and illicit drugs.

  • Prescription amphetamines (Adderall, Concerta, and Ritalin)
  • Diet drugs (Adipex, Preludin, and Meridia)
  • Methamphetamine
  • Cocaine
  • Methcathinone

As with alcohol consumption, always notify your prescribing physician of any other drugs you are taking. They can advise you about the specific risks of any drug interactions.

Tramadol and Benzodiazepines

The National Institute on Drug Abuse reports that over 30 percent of opioid overdoses also involve benzodiazepines.

Benzodiazepines have a sedating effect on the body. This can be amplified when they are used with other medications with sedative effects, such as tramadol.

The combination of these drugs can cause respiratory failure, which can result in overdose fatalities. People who use opioids and benzos have a higher risk of being admitted to the emergency room or hospitals for drug-related care.

The risk of combining tramadol and benzos comes from the amplification of the sedative effects of both substances on the central nervous system, increasing the risks of an adverse reaction.

Using Illicit Tramadol

In many causes of opioid use disorders, people that start by using a prescription opioid like tramadol eventually switch to a cheaper illicit source. However, illicit opioids, and illicit drugs in general, are inherently dangerous because of the adulterants that could be in them. Opioids have been especially dangerous to buy on the street in recent years with the rise in fentanyl found in illicit drugs. Fentanyl is a powerful synthetic opioid that’s used for medical purposes, but it’s also made in illegal labs and sold in illicit drug markets. It’s often mixed into other drugs and even pressed into pills without users knowing. Even a small amount of fentanyl is enough to cause a deadly overdose in the average person. 

Is There a Safe Amount of Tramadol that Can Be Mixed with Other Substances?

“No. There is no safe amount of tramadol that can be mixed with other substances.  ”

Tramadol should only be combined with other drugs under the supervision of a doctor. Those instructions should be followed carefully to prevent adverse outcomes.

What are the Other Risks of Mixing Tramadol?

Tramadol can cause serious respiratory distress, particularly during times of dose increases. This risk is escalated when taking tramadol or any other opioids with other substances.

NIDA states that opioid drugs like tramadol should not be used with other substances except under a doctor’s care. Using tramadol with other drugs — such as alcohol, antihistamines, benzodiazepines, barbiturates, or other anesthetics — can cause death from respiratory depression.

The Following are Signs of Potentially Dangerous Medical Distress:

  • Extreme drowsiness
  • Dizziness
  • Slowed breathing
  • Reduced heart rate
  • Unconsciousness
  • Respiratory distress
  • Unresponsiveness

Seek medical attention if these symptoms are observed. The sooner medical professionals can treat a person experiencing these symptoms, the greater their chance of surviving a potential overdose.

Tramadol, like other opioids, comes with the risk of developing tolerance, dependency, or addiction.

There is a greater likelihood of misusing tramadol if you have a family or personal history of substance dependency or mental illness.

Always follow your doctor’s instructions when using any prescription drug. Never mix tramadol with other substances unless instructed to do so by your physician.

Tap to GET HELP NOW: (844) 318-7500